Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, May 14, 2007

May 14, 2007 · NWS GRB · 8 events in 5 counties and zones

A strong cold front moved into a moderately unstable airmass across Northeast Wisconsin. Scattered severe thunderstorms developed ahead of the advancing front and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong cold front moved into a moderately unstable airmass across Northeast Wisconsin. Scattered severe thunderstorms developed ahead of the advancing front and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 14, 2:45 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 14, 2:45 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT MON MAY 14 2007

.SHORT TERM...TNGT. MAIN FCST CONCERN WL BE SVR RISK ACROSS THE ENTIRE
FCST AREA LATE THIS AFTERNOON INTO TNGT.

THE 19Z MSAS SFC ANALYSIS PLACED THE CENTER OF LOW PRES OVR THE WRN TIP
OF LK SUPERIOR WITH A WRMFNT EXTENDED EWD THRU WRN UPR MI BEFORE BENDING
SEWD THRU DOOR CNTY AND INTO LK MI. A CDFNT EXTENDED SWWD FROM THE LOW
THRU SW MN. GUSTY SW WNDS WERE BRINGING GULF MSTR INTO THE RGN WITH DEW
PTS GENERALLY IN THE 55 TO 60 DEG RANGE. TSTMS SO FAR TDA HAVE REMAINED
NORTH OF THE WRMFNT AS MOST OF WI HAS BEEN CAPPED BY THE WARM AIR ALOFT.
CU FIELD HAS BEEN TRYING TO DVLP ALL DAY ACROSS MN AND HAS SHOWN SOME
SIGNS OVR THE LAST COUPLE HRS OF INCREASING AS MSTR CONVERGENCE
INCREASES NR THE CDFNT.

A SHRTWV TROF MOVG FROM THE NRN PLAINS TO THE UPR MIDWEST TNGT WL HELP
PUSH THE CDFNT ACROSS ALL BY SE WI BY 12Z TUE. CONVECTIVE INHIBITION
(CAP) WL BREAK WITH THE APPROACH OF THE FNT AND SET THE STAGE FOR A SVR
EVENT OVR NE WI...MAINLY DURING THE EVENING. EVEN THO INSTABILITY MAY
WEAKEN A BIT DUE TO THE LOSS OF SOLAR HEATING...LIS REMAIN BLO ZERO AND
CAPES HOLD BETWEEN 1K AND 2K J/KG. MID-LVL LAPSE RATES STEEPEN EVEN MORE
WITH VALUES APPROACHING 8 C/KM. IN ADDITION TO THE LIFT PROVIDED BY THE
FNT...ADDL LIFT PROVIDED BY THE RGT ENTRANCE RGN OF A 140 KT UPR JET
LOCATED OVR ONTARIO. ONCE THE CAP BREAKS...TSTMS WL QUICKLY DVLP AHD OF
THE CDFNT OVR WRN WI LATE THIS AFTERNOON OR EARLY THIS EVENING AND THEN
SHIFT E-SE ACROSS THE FCST AREA DURING THE REST OF THE EVENING. MAIN
THREAT TO BE LARGE HAIL AND DAMAGING WNDS AND WL INCLUDE THIS WORDING
OVR MOST OF THE ZNS. THE EXCEPTION TO BE E-CNTRL WI WHERE SVR POTENTIAL
IS NOT AS GREAT DUE TO TIMING OF THE FROPA (LATE NGT). PCPN EXPECTED TO
TAPER TO JUST SHWRS OVR NRN WI LTR TNGT AS THE CDFNT PASSES THRU. CAA
BEHIND THE CDFNT LOOKS PRETTY STG...THUS HAVE LOWERED MIN TEMPS A BIT
FROM THE PREV FCST.

.LONG TERM...TUESDAY THROUGH NEXT MONDAY...FORECAST CONCERNS PCPN AND
TEMPS TUE AS FRONT EXITS AREA. MODELS ALL SUGGEST SLOWER MOVEMENT SOUTH
DURING THE DAY AS TROF NOW OVER WESTERN DAKOTAS PUSHES EAST ALONG
BORDER. STRONG FORCING EVIDENT IN BOTH GFS AND NAM THROUGH 18Z OVER
SOUTHEAST CWA. PWS STILL IN 1-1.5 INCH RANGE. PREVIOUS PACKAGE LOOKED
GOOD...BUMPED UP QPF SLIGHTLY. CAA AFTER FRONT AND CLOUDS EXPECTED TO
HOLD TEMPS DOWN...WITH MAX TEMPS OVER THE SOUTHEAST LIKELY IN THE AM.
TAPERED TEMPS BACK A BIT WITH NEAR STEADY TEMPS IN THE SOUTH AND EAST.
BREAK SEEN FOR TUE NIGHT BEFORE NEXT PART OF SYSTEM DROPS SOUTH FROM
CANADA. INSTABILITY WITH SYSTEM ENOUGH TO KEEP CHANCES WED AFTN FROM
PREVIOUS FORECAST. HIGH BUILDS IN FOR WED NIGHT AND THU. COOL CONDITIONS
EXPECTED AS SURFACE HIGH OVER AREA WED NIGHT. BUMPED TEMPS UP A BIT IN
EAST DUE TO STRONGER LLVL WINDS WITH TROF EXITING.

AS HEAD INTO NEXT WEEKEND PATTERN TO BECOME ACTIVE AS BAROCLINIC ZONE
OVER SOUTHERN CANADA EXPECTED TO DROP SOUTH ON SAT. HAVE BROUGHT WINDS
AROUND TO THE NORTHEAST...WITH FRONT. HAVE ADDED SMALL POPS AT THIS TIME
AND GONE COOLER LAKESIDE AND FOX VALLEY. FRONT RETURNS RETURN NORTH
SUNDAY AS A WARM FRONT AS WESTERN TROF MOVES EAST INTO THE PLAINS.

.AVIATION...VFR CONDITIONS EXPECTED EARLY THIS EVENING BEFORE TSTMS
ASSOCIATED WITH AN APPROACHING CDFNT BRINGS MVFR CONDITIONS LATE TNGT
INTO TUE MORNING. SOME OF THESE STORMS MAY BE SVR WITH LRG HAIL AND
DAMAGING WND GUSTS THIS EVENING. VFR CONDITIONS TO RETURN TO THE RGN
LATE TOMORROW AFTERNOON INTO TOMORROW EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 14, 11:00 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON MAY 14 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN RISK WILL BE LARGE HAIL AND DAMAGING WINDS.

THE RISK OF SEVERE STORMS WILL BEGIN IN FAR NORTH-CENTRAL WISCONSIN
DURING THE EARLY TO MID-AFTERNOON...AND THEN SPREAD SOUTHEAST TO INCLUDE
CENTRAL THROUGH NORTHEAST WISCONSIN TOWARD EVENING. THE RISK WILL
THEN SPREAD INTO EAST-CENTRAL PORTIONS OF THE STATE DURING THE EVENING.

STRONG SOUTHWEST WINDS ARE EXPECTED THIS AFTERNOON WITH SUSTAINED WINDS
OF 20 TO 30 MPH...AND GUSTS UP TO 40 MPH.

THE RISK SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE STILL LIKELY OVER EASTERN PORTIONS OF THE STATE
TUESDAY. BUT THE RISK OF SEVERE WEATHER WILL BE MUCH LOWER.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL WISCONSIN SATURDAY
NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY LATE THIS AFTERNOON AND
THIS EVENING.

LMZ521-522-541>543-564-151700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1200 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA...
MAINLY DURING THE EVENING AND OVERNIGHT HOURS. WINDS AND WAVES
HAZARDOUS TO SMALL CRAFT ARE ALSO EXPECTED BOTH THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE STILL LIKELY TUESDAY MORNING...BUT THEY ARE NOT
EXPECTED TO BE SEVERE.

KALLAS
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, May 14, 4:25 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
525 PM CDT MON MAY 14 2007

WIZ005-010>012-142330-
VILAS-ONEIDA-FOREST-FLORENCE-
INCLUDING EAGLE RIVER...RHINELANDER AND CRANDON
525 PM CDT MON MAY 14 2007

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHERN WISCONSIN
UNTIL 10 PM...

A COLD FRONT NOW MOVING THROUGH FAR EASTERN MINNESOTA IS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING.  WHILE NO
STORMS ARE OCCURRING AT THIS TIME OVER NORTH CENTRAL WISCONSIN...SEVERE
STORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE AREA AS THE FRONT GETS
CLOSER.  LARGE HAIL AND STRONG WINDS ARE EXPECTED WITH THESE STORMS.  A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO...OR COMMERCIAL RADIO AND
TV FOR LATER FORECASTS.

TE
WEATHER.GOV/GREENBAY
Special weather statement, May 14, 5:35 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
635 PM CDT MON MAY 14 2007

WIZ005-150000-
VILAS-
635 PM CDT MON MAY 14 2007

...STRONG THUNDERSTORMS HEADED FOR VILAS COUNTY...

AT 633 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 35 MILES NORTH OF WINCHESTER TO 13 MILES NORTHWEST OF
WINCHESTER TO 47 MILES WEST OF WINCHESTER...MOVING EAST AT 50 MPH.

HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  WINCHESTER AROUND 700 PM...

THE THUNDERSTORMS COULD INTENSIFY AND MAY REQUIRE A SEVERE
THUNDERSTORM WARNING BY AROUND 700 PM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

RDM
Local storm report, May 14, 6:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
709 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     PRESQUE ISLE            46.25N 89.73W
05/14/2007                   VILAS              WI   PUBLIC

            12 TO 14 INCH TREE BROKE

&&

PLH

The radar

The Marquette radar (KMQT), 136 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Vilas

When
May 14, 6:40 PM CST
Where
Vilas County, 1.6 mi WNW of Land O Lakes Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
46.159, -89.231

Thunderstorm Wind, Vilas

When
May 14, 7:00 PM CST
Where
Vilas County, Phelps
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.070, -89.080

Several trees down from Conover to Phelps.

Thunderstorm Wind, Forest

When
May 14, 7:15 PM CST
Where
Forest County, 6 mi SSE of Alvin
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.740, -88.782

Numerous trees down between Alvin and Newald.

Hail, Wood

When
May 14, 7:23 PM CST
Where
Wood County, 1 mi NW of Babcock
Measured
0.75 in hail
Reported by
Public
Coordinates
44.310, -90.144

Thunderstorm Wind, Wood

When
May 14, 7:40 PM CST
Where
Wood County, 7 mi E of Babcock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.300, -89.989

Several trees down on highways in Southern Wood County.

Hail, Wood

When
May 14, 7:55 PM CST
Where
Wood County, Wisconsin Rapids
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.380, -89.820

Hail, Lincoln

When
May 14, 8:55 PM CST
Where
Lincoln County, 7 mi W of Merrill
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.180, -89.824

Thunderstorm Wind, Marinette

When
May 14, 10:15 PM CST
Where
Marinette County, 6.2 mi NNW of Peshtigo
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
45.133, -87.799

A camper was tipped over and a 4 foot diameter tree blown down which crushed a van.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30420, 30424, 30425, 30421, 30426, 30422, 30428, 30427.